How To Taper Off Suboxone

0

Suboxone is a medication that has helped many people addicted to harsh opioids like heroin or pain medications get free from such addiction.  The main reason people use Suboxone is to minimize the daunting, uncomfortable, and intense withdrawal symptoms when trying to get off heroin or prescription pain pills. It also helps decrease the intensity of cravings.

While this is all good and well, most people in recovery don’t usually want to stay on Suboxone forever. It may serve its purpose for a while, but it’s not usually meant to be a long-term or life solution for addiction recovery.

Everyone’s recovery journey may differ in some ways, as each person is unique.  If you’re wondering how to taper off Suboxone, here is some helpful advice as to what to do and expect.

The first thing you can do is discuss tapering with your physician or addiction specialist.  Together, you can create a taper schedule and plan for your continued, long-term sobriety.

Also, don’t stop taking Suboxone abruptly, as this puts you in danger of serious withdrawal symptoms. The buprenorphine in Suboxone can cause dependence, so coming off of it cold turkey usually causes intense withdrawal symptoms that can be tough to handle.  Tapering or weaning off over time is the best way to get off Suboxone.

What Withdrawal Symptoms Will I Experience?

When tapering off Suboxone, you’ll want to follow your doctor’s recommendations for the taper. Essentially, you’ll stay at one dose for a designated time, then decrease that dosage.  You’ll repeat this according to the taper schedule you and your doctor have created, until you’re successful off Suboxone.

There are common withdrawal symptoms experienced when tapering off Suboxone, including:

  • Flu-like symptoms (chills, body aches, sweating, runny nose, etc.)
  • Nausea and/or vomiting
  • Diarrhea
  • Stomachache
  • Agitation
  • Watery eyes
  • Shaking
  • Tremors

Because you’ll be tapering off Suboxone, the severity of withdrawal symptoms should be less. That’s the main reason for weaning off the drug – less intense side effects or symptoms. As a byproduct, you’ll be less likely to relapse with your initial opioid drug of choice.

How Long Will I Feel Withdrawal Symptoms?

The time frame for withdrawal will vary depending on factors like:

  • What dose you were taking
  • How long you were in the cycle of addiction
  • Your taper schedule
  • Your support network
  • Your age, weight, etc.

Most Suboxone tapers are completed within about a month.  Some are much shorter, and some may be longer depending on the specific person and situation. Many people report that they feel withdrawal symptoms peak in days 3-5.  After that, they’re feeling less withdrawal symptoms and more optimism. Physically, symptoms tend to resolve within one week. It’s the mental or emotional symptoms that can linger for weeks or months, such as anxiety or depression.

This is why it’s so important to have ongoing support from your physician, a therapist, and perhaps a support group.  It helps to know that you have people supporting your recovery. You can lean on them when you are struggling, share your experiences, and also offer them support if they need.

How To Cope With Suboxone Withdrawal Symptoms

You may be able to effectively taper off Suboxone with just the support of your physician. However, there may be some who need more assistance in weaning off the drug. In this case, there are treatment centers that can help you taper off Suboxone. There you will have addiction specialists around 24/7 to monitor and treat your symptoms. You’ll also be able to learn about addiction recovery and tools that will best support your overall well-being.

Also, invest in your physical, mental, and spiritual health as you taper off Suboxone. Do your best to adopt a healthy eating diet.  Drink lots of water as well. This will be a great time to take up mindfulness and/or meditation to calm your mind. As you take care of yourself mind, body, and spirit, you’ll just feel better all the way around.

Withdrawal Symptoms Are Temporary

If you have been putting off getting off Suboxone due to fear of withdrawal symptoms, do not allow that fear to keep you stuck.  Have a discussion with your physician that prescribes you Suboxone. Check out various detox or treatment centers and make some phone calls to inquire about one’s that you are interested in.

Withdrawal symptoms are temporary, but you have your whole life ahead of you. Do not let substance abuse control your life any longer. You can live it free from drugs and feel happy, joyous, and free.